Alert archive / Iowa / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Des Moines, IA

May 12, 2014Marion County, Monroe County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 12, 2014, 4:18 PM CDT for Marion County, Monroe County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 4:18 PM CDT (21:18 UTC)
Expired
May 12, 2014, 10:15 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WGUS53 KDMX 122118
FFWDMX
IAC125-135-130315-
/O.NEW.KDMX.FF.W.0005.140512T2118Z-140513T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  WESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 1015 PM CDT
    
* AT 417 PM CDT...DOPPLER RADAR INDICATED REPEATED THUNDERSTORMS 
  PRODUCING HEAVY RAIN OF 2 TO 3 INCHES OVER THE WARNED AREA. 
  ADDITIONAL HEAVY RAIN IS EXPECTED. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  LOVILIA...BUSSEY...HAMILTON...MELROSE AND MARYSVILLE. AREAS OF 
  MOST CONCERN EXTEND FROM THE MELROSE TO LOVILIA VICINITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU 
CAN DO SO SAFELY.

&&

LAT...LON 4096 9310 4124 9310 4128 9287 4116 9287
      4090 9301 4090 9309

$$

ZOGG
3 follow-up statements
268 
WGUS73 KDMX 122151
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT MON MAY 12 2014

IAC125-135-130315-
/O.CON.KDMX.FF.W.0005.000000T0000Z-140513T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION IA-MONROE IA-
451 PM CDT MON MAY 12 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN MARION AND WESTERN MONROE COUNTIES...

AT 448 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY 
RAIN HAVE EXITED THE WARNED AREA. AS MUCH AS 3 TO 3 1/2 INCHES OF 
RAIN HAVE FALLEN. FLASH FLOODING IS EITHER IN PROGRESS OR IS 
EXPECTED TO BEGIN SHORTLY ESPECIALLY WITHIN THE NORTH CEDAR CREEK 
WATERSHED. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
LOVILIA...BUSSEY...HAMILTON...MELROSE AND MARYSVILLE. THE AREA OF 
MOST CONCERN IS BETWEEN WILLIAMSON AND RUSSELL...AND EAST OF 
CHARITON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4096 9310 4124 9310 4128 9287 4116 9287
      4090 9301 4090 9309

$$

ZOGG
110 
WGUS73 KDMX 122326
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT MON MAY 12 2014

IAC125-135-130315-
/O.CON.KDMX.FF.W.0005.000000T0000Z-140513T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION IA-MONROE IA-
626 PM CDT MON MAY 12 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN MARION AND WESTERN MONROE COUNTIES...

AT 624 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THAT HEAVY RAIN HAD FALLEN OVER THE AREA...WITH AMOUNTS IN THE 
TWO TO THREE INCH RANGE. FLASH FLOODING MAY ALREADY BE OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
LOVILIA...BUSSEY...HAMILTON...MELROSE AND MARYSVILLE.  STREAMS 
INCLUDED ARE WHIIPPOORWILL CREEK AND CEDAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4096 9310 4124 9310 4128 9287 4116 9287
      4090 9301 4090 9309

$$

SMALL
294 
WGUS73 KDMX 130150
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT MON MAY 12 2014

IAC125-135-130158-
/O.CAN.KDMX.FF.W.0005.000000T0000Z-140513T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION IA-MONROE IA-
850 PM CDT MON MAY 12 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MARION AND WESTERN MONROE
COUNTIES IS CANCELLED...

ANY FLOODING THAT MAY HAVE OCCURRED HAS RECEDED...AND IS NO LONGER 
EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY.  NO ADDITIONAL 
PRECIPITATION IS ANTICIPATED TONIGHT.

LAT...LON 4096 9310 4124 9310 4128 9287 4116 9287
      4090 9301 4090 9309

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:44 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 12, 2:44 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT MON MAY 12 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 244 PM CDT MON MAY 12 2014

ACTIVE WX ONGOING AND EXPECTED TO CONTINUE INTO TONIGHT. SHRA/TSRA
WILL CONTINUE IVOF EASTWARD MOVING COLD FRONT. SUFFICIENT
INSTABILITY AND SHEAR WILL ALLOW FOR SVR POTENTIAL TO EXIST INVOF
THE FRONT INTO THIS EVENING. PRIMARY THREAT WILL BE HAIL AND STRONG
WINDS BUT CANNOT RULE OUT A TORNADO OR TWO GIVEN LOW-LEVEL
SHEAR...CAPE AND PRESENCE OF WEAK SFC BOUNDARIES. ALTHOUGH MEAN
STORM MOTION IS RATHER FAST...CORFIDI VECTORS ARE EITHER LIGHT OR
NEARLY PARALLEL TO THE MEAN STORM MOTION SO HEAVY RAINFALL WILL
REMAIN A THREAT GIVEN HIGH PWATS AND RESPECTABLE MOISTURE TRANSPORT.
COLD FROPA WILL BRING AN END TO THE SVR THREAT THIS FROM WEST TO
EAST.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 244 PM CDT MON MAY 12 2014

COOL AND GENERALLY QUIET WEATHER IS ON TAP THROUGH THE WEEKEND.
SURFACE HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR THE NEXT COUPLE
OF DAYS WITH NO PRECIPITATION FORECAST AND MODEST NORTHWEST BREEZES.
LATE WEDNESDAY A LARGE 500 MB LOW PRESSURE AREA WILL SWING OVERHEAD
FROM THE NORTH...BRINGING EVEN COOLER WEATHER WITH MORE CLOUDS AND
SCATTERED LIGHT SHOWERS TO END THE WORK WEEK. HAVE MAINTAINED 10 TO
30 POPS AT TIMES FROM LATE WEDNESDAY INTO FRIDAY...PARTICULARLY ON
THURSDAY AS THE BIG LOW MOVES OVER. HOWEVER...NO THUNDERSTORMS ARE
FORECAST DURING THIS TIME AND THE RAIN WILL REMAIN LIGHT AND OF
LITTLE TO NO IMPACT. WITH LOWS IN THE MID 30S TO MID 40S EACH NIGHT
THIS WEEK THERE WILL BE A POSSIBILITY OF FROST AT TIMES...MAINLY
ACROSS NORTH/NORTHWEST IOWA...HOWEVER CLOUDS MAY PROVIDE ENOUGH OF
A BLANKET TO MITIGATE THIS POTENTIAL. WE WILL BE WATCHING IT
CLOSELY IN THE COMING DAYS. OVER THE WEEKEND THE 500 MB LOW WILL
MOVE OFF AND WEAK RIDGING WILL RESULT IN A SLOW WARMING
TREND...INCREASING EARLY NEXT WEEK WHEN THE 500 MB RIDGE AXIS
MOVES OVERHEAD AND SOUTH SOUTHEAST SURFACE FLOW RETURNS. THIS WILL
ALSO BRING A RETURN OF THUNDERSTORM CHANCES LATE IN THE
FORECAST...BUT NO SIGNIFICANT STORM SYSTEMS ARE SEEN AT THIS TIME.

&&

.AVIATION...12/18Z
ISSUED AT 102 PM CDT MON MAY 12 2014

UNSETTLED WEATHER EXPECTED THRU THE TAF PD AS A SFC COLD FRONT
SWEEPS THRU THE RGN. SHRA/TSRA POSSIBLE THRU THIS EVE AT THE
KOTM...KDSM AND KALO TERMINALS. IFR/MVFR CIGS FILL IN BEHIND THE
FROPA. IFR/MVFR CIGS EXPECTED TO LIFT BY 15Z TUE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY-JASPER-LUCAS-
MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-RINGGOLD-TAMA-WAPELLO-
WARREN-WAYNE.

&&

SHORT TERM...ZOGG
LONG TERM...LEE
AVIATION...ZOGG
Hazardous weather outlook, May 12, 12:35 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT MON MAY 12 2014

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-
082-092-093-131745-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
1235 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY MAINLY ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR. SOME OF THE STORMS MAY PRODUCE HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS...BUT SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-131745-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1235 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO TONIGHT...BUT WILL END FROM WEST
TO EAST BEGINNING BY LATE AFTERNOON. SOME STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AN
ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 100 PM
AND 800 PM.

ZOGG

In the hours before

Special weather statement, May 12, 12:42 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CDT MON MAY 12 2014

IAZ049-050-060>062-073>075-083>086-094>097-121945-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...MARSHALLTOWN...TAMA...TOLEDO...TRAER...
DYSART...GLADBROOK...DES MOINES...NEWTON...GRINNELL...INDIANOLA...
NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
1242 PM CDT MON MAY 12 2014

...THUNDERSTORMS WITH SMALL HAIL...BRIEF GUSTY WINDS AND HEAVY
RAINFALL THIS AFTERNOON...

THUNDERSTORMS WITH SMALL HAIL AND BRIEF GUSTY WINDS WILL IMPACT
PORTIONS OF CENTRAL AND EASTERN IOWA THIS AFTERNOON...MAINLY ALONG
AND EAST OF INTERSTATE 35 AND SOUTH OF U.S. HIGHWAY 30. SOME OF
THE STORMS SOUTH OF INTERSTATE 80 MAY BECOME STRONGER WITH LARGER
HAIL POSSIBLE. ALSO BE ON THE LOOKOUT FOR HEAVY RAINFALL AND
ASSOCIATED MINOR FLOODING.

ZOGG
Local storm report, May 12, 2:15 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT MON MAY 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 ENE DECATUR CITY      40.75N 93.80W
05/12/2014  E0.88 INCH       DECATUR            IA   LAW ENFORCEMENT

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 12, 3:28 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT MON MAY 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     HAMILTON                41.17N 92.90W
05/12/2014  M64 MPH          MARION             IA   EMERGENCY MANAGER

            MARION COUNTY EMERGENCY MANAGER MEASURED
            WIND SPEED BY HAND HELD INSTRUMENT.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:58 PM CDTSpecial Weather StatementDMXAdair, Audubon, Carroll, Cass, Crawford, Guthrie2 hr
May 11, 8:08 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth37 min
May 11, 8:24 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford66 min
May 11, 9:05 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass40 min
May 11, 9:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Sac45 min
May 11, 9:21 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Dallas, Greene, Guthrie39 min
May 11, 9:30 PM CDTFlash Flood WarningDMXAudubon, Carroll, Cass, Crawford6 hr
May 11, 9:45 PM CDTTornado WarningDMXDallas, Guthrie30 min
May 11, 9:59 PM CDTTornado WarningDMXBoone, Dallas, Greene, Guthrie46 min
May 11, 10:03 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Greene, Guthrie, Hamilton and 6 more57 min
May 11, 10:26 PM CDTTornado WarningDMXDallas, Polk, Story34 min
May 11, 10:45 PM CDTSevere Thunderstorm WarningDMXAdams, Cass45 min
May 11, 10:47 PM CDTTornado WarningDMXBoone, Hamilton, Story28 min
May 11, 10:55 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Jasper, Marion, Marshall and 3 more65 min
May 11, 11:13 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union47 min
May 12, 12:31 AM CDTFlash Flood WarningDMXAdair6 hr
May 12, 12:47 AM CDTSevere Thunderstorm WarningDMXClarke, Ringgold, Union43 min
May 12, 1:32 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren43 min
May 12, 3:05 AM CDTSpecial Weather StatementDMXCarroll25 min
May 12, 4:45 AM CDTSpecial Weather StatementDMXHardin30 min
May 12, 9:34 AM CDTSpecial Weather StatementDMXMahaska, Monroe, Wayne56 min
May 12, 10:34 AM CDTFlash Flood WatchDMXAppanoose, Black Hawk, Bremer, Butler, Clarke, Davis and 14 more7 hr
May 12, 1:39 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Wayne36 min
May 12, 2:47 PM CDTFlash Flood WarningDMXLucas6 hr
May 12, 3:14 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Poweshiek, Wapello46 min
May 12, 3:36 PM CDTSevere Thunderstorm WarningDMXDavis39 min

Nearby

Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.